Alert archive / South Dakota / Wind Advisories in 2025

Wind Advisory 2, NWS Aberdeen, SD

January 16, 202526 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Jan 16, 2025, 12:57 PM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 17, 2025, 9:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2025, 12:57 PM CST (18:57 UTC)
In effect from
Jan 17, 2025, 9:00 AM CST
Expired
Jan 17, 2025, 7:00 PM CST
In force
10 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS73 KABR 161857
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1257 PM CST Thu Jan 16 2025

SDZ003>005-009-010-015-170500-
/O.NEW.KABR.WI.Y.0002.250117T1500Z-250118T0100Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-
Including the cities of Eureka, Herreid, Ipswich, Mobridge,
Isabel, and McIntosh
1257 PM CST Thu Jan 16 2025 /1157 AM MST Thu Jan 16 2025/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ TO 7 PM CST /6 
PM MST/ FRIDAY...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth 
  Counties.

* WHEN...From 9 AM CST /8 AM MST/ to 7 PM CST /6 PM MST/ Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...Isolated to scattered snow showers are 
  possible on Friday. Passing snow showers combined with these 
  strong winds could cause sudden significant drops in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SDZ006>008-011-016>018-021-033>037-045-048-051-170500-
/O.NEW.KABR.WI.Y.0002.250117T1800Z-250118T0100Z/
Brown-Marshall-Roberts-Day-Potter-Faulk-Spink-Grant-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Webster, Gettysburg, Milbank, Britton,
Highmore, Sisseton, Onida, Kennebec, Faulkton, Aberdeen, Fort
Pierre, Redfield, Miller, Murdo, Fort Thompson, and Pierre
1257 PM CST Thu Jan 16 2025 /1157 AM MST Thu Jan 16 2025/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TO 7 PM CST /6 
PM MST/ FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, north central, and northeast South 
  Dakota.

* WHEN...From noon CST /11 AM MST/ to 7 PM CST /6 PM MST/ Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...Isolated to scattered snow showers are 
  possible on Friday. Passing snow showers combined with these 
  strong winds could cause sudden significant drops in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dorn
6 follow-up statements
284 
WWUS73 KABR 162157
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
357 PM CST Thu Jan 16 2025

SDZ003>005-009-010-015-170800-
/O.CON.KABR.WI.Y.0002.250117T1500Z-250118T0100Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-
Including the cities of McIntosh, Mobridge, Eureka, Ipswich,
Herreid, and Isabel
357 PM CST Thu Jan 16 2025 /257 PM MST Thu Jan 16 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 7 PM 
CST /6 PM MST/ FRIDAY...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth 
  Counties.

* WHEN...From 9 AM CST /8 AM MST/ to 7 PM CST /6 PM MST/ Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...Isolated to scattered snow showers are 
  possible on Friday. Passing snow showers combined with these 
  strong winds could cause sudden significant drops in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SDZ006>008-011-016>018-021-033>037-045-048-051-170800-
/O.CON.KABR.WI.Y.0002.250117T1800Z-250118T0100Z/
Brown-Marshall-Roberts-Day-Potter-Faulk-Spink-Grant-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Kennebec, Fort Pierre, Murdo, Sisseton,
Milbank, Fort Thompson, Miller, Aberdeen, Faulkton, Redfield,
Webster, Pierre, Britton, Gettysburg, Onida, and Highmore
357 PM CST Thu Jan 16 2025 /257 PM MST Thu Jan 16 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TO 7 PM 
CST /6 PM MST/ FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, north central, and northeast South 
  Dakota.

* WHEN...From noon CST /11 AM MST/ to 7 PM CST /6 PM MST/ Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...Isolated to scattered snow showers are 
  possible on Friday. Passing snow showers combined with these 
  strong winds could cause sudden significant drops in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KK
138 
WWUS73 KABR 170405
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1005 PM CST Thu Jan 16 2025

SDZ003>005-009-010-015-171415-
/O.CON.KABR.WI.Y.0002.250117T1500Z-250118T0100Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-
Including the cities of Isabel, McIntosh, Mobridge, Eureka,
Herreid, and Ipswich
1005 PM CST Thu Jan 16 2025 /905 PM MST Thu Jan 16 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 7 PM 
CST /6 PM MST/ FRIDAY...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth 
  Counties.

* WHEN...From 9 AM CST /8 AM MST/ to 7 PM CST /6 PM MST/ Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...Isolated to scattered snow showers are 
  possible on Friday. Passing snow showers combined with these 
  strong winds could cause sudden significant drops in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SDZ006>008-011-016>018-021-033>037-045-048-051-171415-
/O.CON.KABR.WI.Y.0002.250117T1800Z-250118T0100Z/
Brown-Marshall-Roberts-Day-Potter-Faulk-Spink-Grant-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Fort Pierre, Fort Thompson, Webster,
Murdo, Faulkton, Kennebec, Onida, Sisseton, Miller, Pierre,
Redfield, Highmore, Gettysburg, Aberdeen, Milbank, and Britton
1005 PM CST Thu Jan 16 2025 /905 PM MST Thu Jan 16 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TO 7 PM 
CST /6 PM MST/ FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, north central, and northeast South 
  Dakota.

* WHEN...From noon CST /11 AM MST/ to 7 PM CST /6 PM MST/ Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...Isolated to scattered snow showers are 
  possible on Friday. Passing snow showers combined with these 
  strong winds could cause sudden significant drops in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TMT
718 
WWUS73 KABR 171108
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
508 AM CST Fri Jan 17 2025

SDZ003>005-009-010-015-172100-
/O.CON.KABR.WI.Y.0002.250117T1500Z-250118T0100Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-
Including the cities of Eureka, Herreid, Ipswich, McIntosh,
Mobridge, and Isabel
508 AM CST Fri Jan 17 2025 /408 AM MST Fri Jan 17 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS 
MORNING TO 7 PM CST /6 PM MST/ THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth 
  Counties.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 7 PM CST /6 PM 
  MST/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SDZ006>008-011-016>018-021-033>037-045-048-051-172100-
/O.CON.KABR.WI.Y.0002.250117T1800Z-250118T0100Z/
Brown-Marshall-Roberts-Day-Potter-Faulk-Spink-Grant-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Milbank, Miller, Redfield, Gettysburg,
Webster, Britton, Pierre, Murdo, Sisseton, Faulkton, Onida,
Highmore, Kennebec, Fort Thompson, Fort Pierre, and Aberdeen
508 AM CST Fri Jan 17 2025 /408 AM MST Fri Jan 17 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TODAY 
TO 7 PM CST /6 PM MST/ THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, north central, and northeast South 
  Dakota.

* WHEN...From noon CST /11 AM MST/ today to 7 PM CST /6 PM MST/ this 
  evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Scarlett
877 
WWUS73 KABR 171619
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1019 AM CST Fri Jan 17 2025

MNZ039-046-SDZ019-020-022-023-180100-
/O.EXA.KABR.WI.Y.0002.250117T1800Z-250118T0100Z/
Traverse-Big Stone-Clark-Codington-Hamlin-Deuel-
Including the cities of Wheaton, Watertown, Clear Lake,
Ortonville, Clark, and Hayti
1019 AM CST Fri Jan 17 2025

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...In Minnesota, Big Stone and Traverse Counties. In South 
  Dakota, Clark, Codington, Deuel, and Hamlin Counties.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...Isolated to scattered snow showers are 
  possible today. Passing snow showers combined with these strong 
  winds could cause brief drops in visibility down to a mile or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SDZ003>005-009-010-015-180100-
/O.CON.KABR.WI.Y.0002.000000T0000Z-250118T0100Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-
Including the cities of McIntosh, Ipswich, Isabel, Herreid,
Mobridge, and Eureka
1019 AM CST Fri Jan 17 2025 /919 AM MST Fri Jan 17 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS 
EVENING...

* WHAT...North winds 25 to 40 mph with gusts up to 55 mph.

* WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth 
  Counties.

* WHEN...Until 7 PM CST /6 PM MST/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...Isolated to scattered snow showers are 
  possible today. Passing snow showers combined with these strong 
  winds could cause brief drops in visibility down to a mile or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SDZ006>008-011-016>018-021-033>037-045-048-051-180100-
/O.CON.KABR.WI.Y.0002.250117T1800Z-250118T0100Z/
Brown-Marshall-Roberts-Day-Potter-Faulk-Spink-Grant-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Webster, Gettysburg, Onida, Highmore,
Fort Thompson, Aberdeen, Redfield, Murdo, Fort Pierre, Faulkton,
Sisseton, Pierre, Miller, Kennebec, Britton, and Milbank
1019 AM CST Fri Jan 17 2025 /919 AM MST Fri Jan 17 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS 
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, north central, and northeast South 
  Dakota.

* WHEN...Until 7 PM CST /6 PM MST/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...Isolated to scattered snow showers are 
  possible today. Passing snow showers combined with these strong 
  winds could cause brief drops in visibility down to a mile or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dorn
968 
WWUS73 KABR 172001
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
201 PM CST Fri Jan 17 2025

MNZ039-046-SDZ006>008-011-016>023-033>037-045-048-051-180615-
/O.NEW.KABR.CW.Y.0001.250119T0300Z-250119T1800Z/
/O.CON.KABR.WI.Y.0002.000000T0000Z-250118T0100Z/
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Potter-Faulk-Spink-
Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-
Jones-Lyman-Buffalo-
Including the cities of Gettysburg, Sisseton, Redfield, Murdo,
Aberdeen, Clear Lake, Fort Pierre, Onida, Hayti, Britton,
Ortonville, Fort Thompson, Clark, Highmore, Faulkton, Kennebec,
Webster, Pierre, Miller, Watertown, Milbank, and Wheaton
201 PM CST Fri Jan 17 2025 /101 PM MST Fri Jan 17 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS 
EVENING...
...COLD WEATHER ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ SATURDAY 
TO NOON CST /11 AM MST/ SUNDAY...

* WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with 
  gusts up to 55 mph. For the Cold Weather Advisory, very cold wind 
  chills as low as 41 below expected.

* WHERE...Portions of west central Minnesota and central, north 
  central, and northeast South Dakota.

* WHEN...For the Wind Advisory, until 7 PM CST /6 PM MST/ this 
  evening. For the Cold Weather Advisory, from 9 PM CST /8 PM MST/ 
  Saturday to noon CST /11 AM MST/ Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. The dangerously cold wind chills as low 
  as 40 below zero could cause frostbite on exposed skin in as 
  little as 10 minutes.

* ADDITIONAL DETAILS...Isolated to scattered snow showers are 
  possible. Passing snow showers combined with these strong winds 
  could cause brief drops in visibility down to a mile or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SDZ003>005-009-010-015-180615-
/O.NEW.KABR.CW.Y.0001.250119T0300Z-250119T1800Z/
/O.CON.KABR.WI.Y.0002.000000T0000Z-250118T0100Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-
Including the cities of Mobridge, Herreid, Ipswich, Eureka,
Isabel, and McIntosh
201 PM CST Fri Jan 17 2025 /101 PM MST Fri Jan 17 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS 
EVENING...
...COLD WEATHER ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ SATURDAY 
TO NOON CST /11 AM MST/ SUNDAY...

* WHAT...For the Wind Advisory, north winds 25 to 35 mph with gusts 
  up to 55 mph. For the Cold Weather Advisory, very cold wind chills 
  as low as 41 below expected.

* WHERE...Campbell, Corson, Dewey, Edmunds, McPherson, and Walworth 
  Counties.

* WHEN...For the Wind Advisory, until 7 PM CST /6 PM MST/ this 
  evening. For the Cold Weather Advisory, from 9 PM CST /8 PM MST/ 
  Saturday to noon CST /11 AM MST/ Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. The dangerously cold wind chills as low 
  as 40 below zero could cause frostbite on exposed skin in as 
  little as 10 minutes.

* ADDITIONAL DETAILS...Isolated to scattered snow showers are 
  possible. Passing snow showers combined with these strong winds 
  could cause brief drops in visibility down to a mile or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Vipond
299 
WWUS73 KABR 180048
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
648 PM CST Fri Jan 17 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181100-
/O.EXP.KABR.WI.Y.0002.000000T0000Z-250118T0100Z/
/O.CON.KABR.CW.Y.0001.250119T0300Z-250119T1800Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ipswich, Aberdeen, Britton,
Miller, Kennebec, Hayti, Fort Pierre, Murdo, Sisseton, Onida,
Eureka, Redfield, Webster, Ortonville, Fort Thompson, Isabel,
Watertown, Clear Lake, Gettysburg, McIntosh, Herreid, Highmore,
Faulkton, Clark, Mobridge, Milbank, and Pierre
648 PM CST Fri Jan 17 2025 /548 PM MST Fri Jan 17 2025/

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM CST /8 PM MST/ 
SATURDAY TO NOON CST /11 AM MST/ SUNDAY...
...WIND ADVISORY WILL EXPIRE AT 7 PM CST /6 PM MST/ THIS EVENING...

* WHAT...Very cold wind chills from 30 below to 40 below zero 
  expected.

* WHERE...Portions of west central Minnesota and central, north 
  central, and northeast South Dakota.

* WHEN...From 9 PM CST /8 PM MST/ Saturday to noon CST /11 AM MST/ 
  Sunday.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

TMT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 16, 12:01 PM CST, 56 minutes earlier. Its key messages:

  • Mild air (10 to 20 degrees above normal) to persist into Friday morning.
  • An arctic front pushes south Friday afternoon bringing falling temperatures, strong northwest winds, and snow showers.
  • The next arctic blast comes with readings 15 to as much as 30 degrees below normal late Friday into early next week. The arctic air will bring the potential for morning wind chill values of 30 degrees below zero or colder Sunday into early next week.
Area forecast discussion, Jan 16, 12:01 PM CST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1201 PM CST Thu Jan 16 2025

.KEY MESSAGES...

- Mild air (10 to 20 degrees above normal) to persist into Friday
  morning.

- An arctic front pushes south Friday afternoon bringing falling
  temperatures, strong northwest winds, and snow showers.

- The next arctic blast comes with readings 15 to as much as 30
  degrees below normal late Friday into early next week. The
  arctic air will bring the potential for morning wind chill
  values of 30 degrees below zero or colder Sunday into early next
  week.

&&

.UPDATE...
Issued at 1142 AM CST Thu Jan 16 2025

The aviation discussion has been updated below for the 18Z TAFS.

UPDATE Issued at 842 AM CST Thu Jan 16 2025

Will let things ride today. No update/changes planned to the today
period forecast at this time. As surface ridging over the CWA
shifts away this afternoon, better west-component mixing-layer
winds should help temperatures warm into the 30s and 40s again
today.

&&

.SHORT TERM /TODAY THROUGH FRIDAY AFTERNOON/...
Issued at 422 AM CST Thu Jan 16 2025

Waa continues across the region today, though there will be less
favorable mixing through the morning than yesterday. However, with
winds shifting back to the southwest through the afternoon at the
sfc and H85 and with more of a westerly component farther aloft,
there's little reason to believe temperatures will underachieve
guidance. Added a couple of degrees to model guidance across the
board for today's highs especially given the warmer starting
temperatures in the upper 20s to lower 30s this morning.

On Friday, an arctic front is set to sweep through in the afternoon
with trailing shortwave energy aloft in the upper trough. H85 temps
plummet back into the negative teens Celsius through Friday
afternoon and the region will see falling temperatures through the
afternoon, accordingly. The shortwave will also help to generate
enough forcing for some light snow showers. Combined with northwest
winds gusting 40 to 50 mph, visibility may be reduced at times in
areas with falling snow. Once again, guidance was not overly
supportive of pops given the lack of moisture in the mid levels.
Broad-brushed some 20s in there to match with the shortwave timing
and neighbors. Also leaned toward NBM 90th for winds given the
strong caa.

&&

.LONG TERM /FRIDAY EVENING THROUGH WEDNESDAY/...
Issued at 422 AM CST Thu Jan 16 2025

Not really much overall change in the forecast Friday night through
Monday, with the area already experiencing strong cold advection and
northwest winds. 850mb temperatures will fall about 10C between 00Z
Saturday and 00Z Sunday, with the core of coldest air, at between
-31C to -34C, situated over western Minnesota by mid-day Monday.
This represents between 2 and 3 standard deviations below climo and
is somewhere between a 2 and 5 year event for our area. The surface
high moves overhead during the day Monday, so for Sunday/Monday
morning despite having such cold air aloft, mixing will temper
temperature drops overnight. Additionally, the lack of deep snow
cover will also allow for more daytime heating and limit overall
temperature drops overnight. NBM is still running highs around zero
and lows around -15F, a testament to how cold an airmass we are
dealing with. So, both Sunday/Monday mornings will need some form of
headline due to dangerous wind chills. Nothing yet as we are still
about 72 hours out before we would need anything.

Mixed winds in BUFKIT are topping out around 40kts 00Z Saturday but
will be weakening slightly but steadily. As mentioned above, the
gradient and cold air advection really don't stop until Monday.

Monday night is the night that features extremely favorable
radiational cooling conditions as the high sinks south. Lack of
snowcover will mean there remains that lower bound to how cold it
can get overnight. The deep cold airmass and whatever little winds
we do get means we're still likely in the running for one more
morning of headlines to start Tuesday.  Though the day warm
advection will help erode out the Arctic airmass, though this is
where models begin to diverge on how quickly it can erode out with
the NBM indicating a 10 degrees or higher range in the 25th/75th
percentiles for highs and lows. Thereafter, with a weak trough
coming in from the west we should see somewhat milder temperatures
and low chances for moisture for the middle to latter half of the
work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1142 AM CST Thu Jan 16 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will continue to prevail at all 4 terminals this
afternoon through tonight into Friday morning. Surface winds will
remain relatively light from the south to southwest through this
evening. LLWS begins to develop as much stronger west to northwest
winds develop overnight. Included mention of this at all
terminals overnight. Overcast skies lower by the end of this
forecast period as west to northwest winds become increasingly
gusty.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Wise
LONG TERM...Connelly
AVIATION...Vipond
Hazardous weather outlook, Jan 16, 4:05 AM CST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
405 AM CST Thu Jan 16 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171015-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
405 AM CST Thu Jan 16 2025 /305 AM MST Thu Jan 16 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An arctic front passes through Friday afternoon bringing strong
northwest winds with gusts of 40 to 50 mph and snow showers. Arctic
air is expected to settle in early next week. Sunday and Monday could
see "feels- like" temperatures fall as low as -25 to -35 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.